Thunderstorm Wind, Essex
- When
- June 27, 2:34 PM EST
- Where
- Essex County, Ipswich
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.683, -70.833
A severe thunderstorm downed trees in Ipswich. A second severe storm dropped dime sized hail in Beverly and downed one tree and several large tree limbs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A severe thunderstorm downed trees in Ipswich. A second severe storm dropped dime sized hail in Beverly and downed one tree and several large tree limbs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 27, 2:05 PM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 305 PM EDT FRI JUN 27 2003 NEAR/SHORT TERM...SEVERE TSTM WATCH OUT FOR NORTHEAST THIRD OF COUNTY WARNING AREA ATTM. SOME CONVECTION HAS INITIATED IN PORTIONS OF THE AREA. BOUNDARY AHEAD OF COLD FRONT PROVIDING TRIGGER FOR SOME OF THIS CONVECTION...COLD FRONT ITSELF EXPECTED TO CROSS THROUGH THE CWA THIS EVENING. AS A RESULT WILL CONTINUE CHANCE POPS INTO THIS EVENING FOR MUCH OF THE AREA. DRY AND MORE COMFORTABLE CONDITIONS ARE ANTICIPATED FOR SATURDAY WITH SURFACE HIGH PRESSURE BUILDING INTO THE AREA. MARINE...POTENTIAL FOR SCATTERED TSTMS THIS EVENING...OTHERWISE WINDS AND SEAS EXPECTED TO REMAIN LIGHT. AVIATION...HAVE TIMED POTENTIAL FOR SCATTERED THUNDERSTORMS THROUGH 23Z BDL BAF...TO 04Z ACK HYA. WITH COLD FRONTAL PASSAGE THIS EVENING WIND SHIFT TO THE NORTHWEST ALSO EXPECTED WITH CEILINGS IMVPROVING TO VFR ACROSS MOST OF THE AREA. LONG TERM...TWO PROBLEMS SETTING UP FOR LATE IN THE WEEKEND. THE FROPA THIS EVE WILL TEND TO STALL FROM NOVA SCOTIA TO THE VA CAPES... THEN MOVE NORTH SAT NIGHT AND SUN. AT THE SAME TIME A COLD FRONT WILL MOVE INTO THE ST LWRNCE VALLEY...SAT EVE AND SUNDAY...THEN MOVE THRU NEW ENG SUN NIGHT AND MONDAY. HIGH BUILDS IN FOR MID WEEK...THEN OFF THE COAST FOR LATE IN THE WEEK. WINDS WILL STAY LIGHT. TEMPERATURES INDICATED TO BE NOT QUITE AS WARM NEXT WEEK...AT LEAST UNTIL LATE IN THE WEEK. .BOX... CT...NONE. MA...NONE. RI...NONE. NH...NONE. MARINE...NONE. SHORT TERM...NMB
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-281030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 630 AM EDT FRI JUN 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT... A STRONG COLD FRONT WILL PUSH INTO THE REGION THIS AFTERNOON. A LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD AND ALONG THE FRONT. THE THUNDERSTORMS WILL PUSH INTO WESTERN AREAS FROM KEENE TO SPRINGFIELD AND HARTFORD BY 2 PM...PROGRESSING EAST TO NEAR MANCHESTER...WORCESTER AND WOONSOCKET BY 4 PM...THEN TO THE BOSTON AND PROVIDENCE AREAS BY 5 PM. SOME OF THESE THUNDERSTORMS COULD PRODUCE STRONG WINDS...HAIL AND HEAVY DOWNPOURS. THE COLD FRONT WILL SWEEP OFF THE COAST TONIGHT...WITH THE SHOWERS AND THUNDERSTORMS ENDING BY AROUND MIDNIGHT. COOLER AND DRIER AIR WILL PUSH INTO THE REGION ON SATURDAY. .DAYS TWO THROUGH SEVEN... THE NEXT THREAT OF SHOWERS WILL WORK UP THE EASTERN SEABOARD FROM THE MID ATLANTIC STATES ON SUNDAY AFTERNOON INTO SUNDAY NIGHT. THE MAIN THREAT OF SHOWERS WILL OCCUR ACROSS CENTRAL AND WESTERN NEW ENGLAND. ANOTHER COLD FRONT WILL APPROACH THE REGION FROM THE WEST ON MONDAY...WITH MORE SCATTERED SHOWERS AND THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR THIS AFTERNOON AND EVENINGS WEATHER SITUATION FOR THE POSSIBLE DEVELOPMENT OF SEVERE THUNDERSTORMS. PLEASE RELAY ANY REPORTS TO THE NATIONAL WEATHER SERVICE. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . VALLIER-TALBOT
CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>005-272200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1059 AM EDT FRI JUN 27 2003 ...A FEW SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON INTO THE EARLY EVENING... A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND DIME SIZE HAIL IN NORTHERN CONNECTICUT AND SOUTHWEST NEW HAMPSHIRE THIS AFTERNOON INTO THE EARLY EVENING. THIS WILL ALSO BE POSSIBLE IN WESTERN...CENTRAL...AND NORTHEAST MASSACHUSETTS. THE MOST LIKELY TIME FOR THESE THUNDERSTORMS WILL BE BETWEEN 2 PM AND 8 PM. A COLD FRONT IN EASTERN NEW YORK STATE WILL MOVE ACROSS OUR REGION THIS AFTERNOON AND EVENING. MEANWHILE...WARM HUMID AIR OVER NEW ENGLAND WILL BE FURTHER HEATED BY THE SUN. THE COMBINATION OF THE SOLAR HEATING AND THE COLD FRONT WILL RESULT IN SCATTERED THUNDERSTORMS. AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR THIS SITUATION. SKYWARN ACTIVIATION MAY BE REQUIRED AFTER 2 PM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. FRANK
MAZ005>007-014-272015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 312 PM EDT FRI JUN 27 2003 AT 307 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL...MOVING NORTHEASTWARD THROUGH EASTERN MIDDLESEX AND ESSEX COUNTIES AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR...SALISBURY AND ROWLEY AROUND 320 PM...MELROSE AROUND 325 PM...SAUGUS AND DANVERS AROUND 335 PM...PEABODY AROUND 340 PM...WENHAM...LYNN AND IPSWICH AROUND 350 PM...AND HAMILTON AROUND 355 PM. BRIEF BUT VERY HEAVY DOWNPOURS AND DANGEROUS LIGHTNING WILL ACCOMPANY THESE STORMS. JACKSON THOMPSON
The national radar mosaic for the moment the first event began.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360133, 5360135, 5360134.